South Dakota, 2007Tornado and Damaging Wind in South Dakota, June 16, 2007
June 16, 2007 · NWS UNR · 2 events in 2 counties and zones
Severe storms moved from northeastern Wyoming into northwestern South Dakota. A weak tornado developed east of Spearfish along Interstate 90.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms moved from northeastern Wyoming into northwestern South Dakota. A weak tornado developed east of Spearfish along Interstate 90.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 1:55 PM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Jun 16, 1:55 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT SAT JUN 16 2007
.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER CENTRAL
WY...WITH FRONTAL BOUNDARY EXTENDING EAST-NORTHEAST ACROSS EASTERN
WY AND INTO FAR SOUTHERN SD. UPPER LEVEL ANALYSIS SHOWS WEAK UPPER
LEVEL ENERGY MOVING INTO CENTRAL WY. EARLIER THUNDERSTORMS OVER WEST
CENTRAL SD HAVE DISSIPATED AND EXITED EASTERN PORTIONS OF THE CWA.
ELEVATED STORMS ARE DEVELOPING ACROSS THE HIGHER TERRAIN OF WY WITH
NEXT WAVE AND LOOKS LIKE MORE SURFACE BASED STORMS ARE DEVELOPING
NEAR THE FRONTAL BOUNDARY AND DRY LINE ACROSS SOUTHEAST WY AND
WESTERN NEB PANHANDLE. 19Z KUNR SOUNDING SHOWED RATHER STRONG CAP IN
PLACE ACROSS OUR AREA. LATEST SEVERE STORM OUTLOOK FROM SPC STILL
SHOWS MODERATE RISK ACROSS FAR NORTHEAST WY AND FAR NORTHWEST
SD...WITH SLIGHT RISK ACROSS THE REST OF THE AREA. PATCHY AREAS OF
LOWER CLOUDS LEADING TO DIFFERENTIAL HEATING...ESPECIALLY ACROSS THE
BLACK HILLS.
FORECAST THROUGH TONIGHT IS NOT CLEAR CUT...BUT STRONG POTENTIAL
EXISTS FOR SEVERE STORMS WHERE STORMS DO DEVELOP. THIS IS ESPECIALLY
TRUE IN THE MODERATE RISK AREA...WHICH WILL BE NORTH AND EAST OF
SURF LOW AS IT MOVES INTO NORTHEAST WY AND THE BLACK HILLS AREA THIS
EVENING. CAP SHOULD ERODE ENOUGH ACROSS NORTHEAST WY AND THE HILLS
AREA LATE THIS AFT OR EARLY EVENING FOR STORM DEVELOPMENT...
ESPECIALLY AS WAVE APPROACHES. STRONG INSTABILITY WILL BE IN PLACE
WITH MLCAPE ABOVE 1500 J/KG ACROSS MUCH OF THE AREA. SHEAR WILL BE
PLENTY STRONG FOR SUPERCELLS ACROSS THE AREA AND AN ISOLATED TORNADO
THREAT WILL BE IN PLACE ACROSS FAR NORTHEAST WY AND FAR NORTHWEST
SD. MAIN THREAT WILL BE DURING THE LATE AFTERNOON AND EVENING AS
STORMS TRACK EAST ACROSS PORTIONS OF THE REGION. THREAT FOR HEAVY
RAIN EXISTS WITH MOISTURE IN PLACE. WILL ISSUE FLASH FLOOD WATCH FOR
PORTIONS OF NORTHWEST AND WEST CENTRAL SD...WHERE UP TO 3 INCHES
OF RAIN FELL EARLIER TODAY AND ADDITIONAL HEAVY RAIN IS POSSIBLE.
ON SUNDAY...THREAT FOR SEVERE STORMS WILL SHIFT EAST OF THE HILLS AS
COLD FRONT SETS UP ACROSS WESTERN SD. THREAT SHOULD BE MAINLY DURING
THE AFTERNOON AS FRONT REACHES CENTRAL SD BY 00Z. COOLER CONDITIONS
WILL SETTLE IN FOR MONDAY WITH A FEW SHOWERS POSSIBLE ACROSS
NORTHERN PORTIONS OF THE CWA.
EXTENDED...MEDIUM RANGE GUIDANCE IN BETTER AGREEMENT WITH REGARD TO
THE MIDDLE OF NEXT WEEK...WITH MAINLY ZONAL FLOW ACRS THE NRN PLAINS
WITH THE MAIN BELT OF WESTERLIES ALONG THE US/CNDN BORDER. THIS
WOULD RESULT IN TEMPS NEAR OR A BIT ABOVE AVG ALONG WITH A NEARLY
DAILY CHANCE FOR STORMS WITH DISTURBANCES EMBEDDED IN THE FLOW ALOFT.
TEMPS WILL LIKELY WARM EVEN FURTHER THE END OF NEXT WEEK AS UPR
RIDGE BUILDS EWD INTO THE NRN PLAINS. HOWEVER...LOW CHC POPS STILL
WARRANTED AS PATTERN WILL BE CONDUCIVE FOR DISTURBANCES CROSSING THE
PERIPHERY OF THE RIDGE.
&&
.AVIATION...TSTM DEVELOPMENT LIKELY AGAIN LATE THIS AFTN AND
CONTINUING THROUGH THE NIGHTTIME HOURS AS A VERY STRONG DISTURBANCE
CROSSES THE NRN PLAINS. STORMS MAY PRODUCE VERY HEAVY
RAINFALL...LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES AS
THEY MOVE EWD. OUTSIDE OF ANY TSTMS...VFR CONDITIONS EXPECTED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH TONIGHT FOR PORTIONS OF NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA.
WY...NONE.
&&Hazardous weather outlook, Jun 16, 9:05 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1005 AM MDT SAT JUN 16 2007
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1005 AM MDT (1105 AM CDT) SAT JUN 16 2007
...MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SOUTH
DAKOTA LATE THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
SOUTH DAKOTA...MAINLY NORTH OF INTERSTATE 90...LATE THIS AFTERNOON
AND EVENING. A SLIGHT RISK FOR SEVERE THUNDERSTORMS COVERS THE
REMAINDER OF THE FORECAST AREA...EXCEPT FOR FAR SOUTH CENTRAL SOUTH
DAKOTA. LARGE HAIL AND STRONG WIND GUSTS ARE THE MAIN THREATS WITH
ANY SEVERE STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE...MAINLY
ACROSS NORTHWEST SOUTH DAKOTA AND FAR NORTHEAST WYOMING.
STRONG THUNDERSTORMS ARE STILL POSSIBLE LATE THIS MORNING
ACROSS AREAS FROM FAITH TO NEAR PHILIP. HAIL AND HEAVY RAIN CAN
BE EXPECTED WITH A FEW OF THESE STORMS.
MORE WIDESPREAD CHANCES FOR SEVERE THUNDERSTORMS CAN BE EXPECTED
LATE THIS AFTERNOON INTO TONIGHT AS AN UPPER LEVEL DISTURBANCE
INTERACTS WITH A NEARLY STATIONARY FRONTAL BOUNDARY IN PLACE ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. SURFACE LOW PRESSURE
WILL MOVE ALONG THE BOUNDARY FROM CENTRAL WYOMING AND INTO
THE BLACK HILLS AREA BY EARLY THIS EVENING. THE EXPECTED FOCAL
POINTS FOR THE DEVELOPMENT OF SEVERE STORMS WILL BE ALONG AND NORTH
OF THE FRONTAL BOUNDARY...AS WELL AS NORTHEAST OF THE SURFACE LOW.
STORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON ACROSS
EASTERN WYOMING AND POSSIBLY INTO FAR WESTERN SOUTH DAKOTA...THEN
SPREAD EAST ACROSS THE REST OF THE FORECAST AREA THIS EVENING. LARGE
HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH SOME OF THESE STORMS.
THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHWEST
SOUTH DAKOTA AND EXTREME NORTHEAST WYOMING...WHERE ISOLATED TORNADOES
ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONGER UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE
THROUGH THE NORTHERN HIGH PLAINS SUNDAY AND INTO MONDAY. ON
SUNDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
WESTERN AND CENTRAL SOUTH DAKOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.
In the hours before
Local storm report, Jun 16, 4:52 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 11 NNW GILLETTE 44.44N 105.55W
06/16/2007 E0.88 INCH CAMPBELL WY TRAINED SPOTTER
&&
LCZEPYHALocal storm report, Jun 16, 4:58 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 9 N GILLETTE 44.42N 105.50W
06/16/2007 E0.88 INCH CAMPBELL WY PUBLIC
&&
LCZEPYHALocal storm report, Jun 16, 6:18 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL SUNDANCE 44.40N 104.37W
06/16/2007 E0.75 INCH CROOK WY LAW ENFORCEMENT
&&
LCZEPYHALocal storm report, Jun 16, 6:22 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
722 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 2 E SUNDANCE 44.40N 104.33W
06/16/2007 E0.88 INCH CROOK WY PUBLIC
&&
LCZEPYHALocal storm report, Jun 16, 6:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 16 WSW ROCHELLE 43.54N 105.27W
06/16/2007 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
LCZEPYHALocal storm report, Jun 16, 6:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL SUNDANCE 44.40N 104.37W
06/16/2007 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
LCZEPYHATornado, Lawrence
- When
- June 16, 7:00 PM MST to 7:04 PM MST
- Where
- Lawrence County, 1.61 mi NE of Spearfish Arpt to 3.02 mi NW of Whitewood
- Rating
- EF1
- Path length
- 4.03 mi
- Path width
- 70 yd
- Reported by
- Law Enforcement
- Coordinates
- 44.494, -103.754
A tornado touched down on a ridge just north of Interstate 90 exit 17 and traveled eastward, lifting near Highway 34. It blew down several oak and cottonwood trees.
Thunderstorm Wind, Butte
- When
- June 16, 7:30 PM MST
- Where
- Butte County, 13 mi NE of Newell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.853, -103.243
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 16 to 18, 20076 deaths · 3 injured · $79 million · EF0 · 31 events
- Flash Flooding and Hail in Montana, June 16 to 17, 2007$37 million · 3 in hail · 56 events
- Rip Current in Florida, June 16 to 18, 20071 death · 1 event
- Rip Current in North Carolina, June 16, 20071 death · 1 event
- Tornado and Hail in Montana, June 16 to 17, 2007EF1 · 30 events
- Hail and Damaging Winds in Iowa, June 16, 20071 injured · $67,000 · 61 kt wind · 4 events
- Flash Flooding and Damaging Wind in Texas, June 16 to 17, 2007$60,000 · 65 kt wind · 8 events
- Lightning Strike in New York, June 16, 20074 injured · 1 event
- Hail and Damaging Winds in North Carolina, June 16, 2007$30,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Illinois, June 16, 2007$20,000 · 55 kt wind · 4 events
- Hail and Lightning Strike in New Jersey, June 16, 20072 injured · 0.88 in hail · 2 events
- Tornadoes and Flash Flood in North Dakota, June 16 to 17, 2007$17,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46196, 27365.